Google ad
End of ad
left arrow Google ads: down arrow
Independent expert answers
on psychiatry and psychology

Psychiatric Drugs (Diazepam, Valium, Xanax, etc.) Dependance/Dependence, Detoxifaction Plan

Abstract: To avoid withdrawal symptoms, you may have to reduce dosage stepwise over several weeks, following a detoxification plan.

Web4Health logo
psychologist Independent medical expert answers on psychiatry and psychology

Psychiatric Drugs (Diazepam, Valium, Xanax, etc.) Dependance/Dependence, Detoxifaction Plan

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question  Local help Info


Go the top of the page Top Forum iconDiscuss this Forum iconGet expert advice Printer Print
Question(s): 
Written by: Fabio Piccini, doctor and Jungian psychotherapist, in charge of the "Centre for Eating Disorders Therapy" at the "Malatesta Novello" Clinic in Cesena. Works privately in Rimini and Chiavari. E-mail: and Jacob Palme, professor.
First version: 22 Jul 2008.
Latest revision: 21 Jun 2009.

If I start taking psychotropic pills, will I need to take them all my life? Will I develop a dependance on them? If so, should I follow a stepwise detoxifaction plan to get rid of addiction to such drugs? What are the risks with Benzodiazepines (Oxascand, Sobril, Stesolid, Xanar, Xanox, etc.)

Answer:

The answer is no, but since I think you referred your question to drug dependence, it could be useful to give you a better explanation of it.

The problem of physical drug dependence, that is the fact of being compulsively forced to take a given drug to prevent a withdrawal syndrome (a physical syndrome which relates to the sudden interruption of the drug, during which a patient can expect a temporary increase in anxiety symptoms), is an issue that is essentially related to the benzodiazepine (BDZ) treatment of anxiety and insomnia.

It has been demonstrated than up to 45% of patients receiving stable, long-term doses of benzodiazepines will show evidence of physiologic withdrawal.

If you are taking this kind of drugs and you want to quit them without suffering from a withdrawal syndrome, you need to follow a strict protocol of detoxification: a very gradual reduction in dose that may be extended over several weeks or months (you should be prepared to spend about a week of detoxification for every month of drug use).

All the other families of psychotropic drugs don't seem to give any physical dependence or any physical withdrawal syndrome.

A different thing is the psychological dependence from psychotropic drugs. We call psychological dependence the fact of a patient being unable to quit the drug because s/he fears to lose the benefits it gave him/her and expects to have more and more benefits by continuing drug use (sometimes even abusing it).

Psychological dependence is a very common syndrome that can be also related to common behaviours in everyday life and that recalls irrational magic thoughts in the children (if I do this....then that will happen).

The best way to get a protection from the risks of physical and psychological drug dependence is to understand that any drug treatment for mental disorder will diminish, but not eradicate, the disorder itself and that any drug treatment should be taken for a limited duration and always in the prescribed dose.

In his 1984 article "Benzodiazepine Withdrawal: An Unfinished Story" professor C Heather Ashton writes that Benzodiazepine withdrawal is a severe illness with many very strong symptoms, including memory problems, excitabity, vision problems, panic attacks, depression, headache and other kinds of pain, even including toothache, weakness, muscle coordination problems, dizziness, insomnia, sweating, influenza-like symptoms (for a longer list: read her article). But all patients thought the end result was that their life was better after withdrawing than before.

Medical doctors often do not understand how severe the problems are for withdrawing patients, she writes.

Even if patients had less symptom after four to six months than during the first two months of withdrawal, some patients reported some abstinence symptoms more than a year after they quit using benzodiazepines. In the 1984 article, she recommends fast withdrawal, with a reduction of the dosage every day, combined with various other medicines to reduce the withdrawal symptoms. But in another article, "Helping patients come off benzodiazepines" published in 1987, she recommends slow withdrawal, with reducing the dose every one, two or four weeks. That article also lists the other drugs which can be used to reduce symptoms of benzodiasepine withdrawal.

Intelligent natural language question-answering in the area of psychology and psychiatry. Ask a simple question:
Local help Info
Google ad
End of ad
Disclaimer: The documents contained in this web site are presented for information purposes only. The material is in no way intended to replace professional medical care or attention by a qualified psychiatrist or psychotherapist. It can not and should not be used as a basis for diagnosis or choice of treatment. If you find anything wrong, please notify us at .
Go to top of page To top of page